Follow our stories Contact es en

What is toxic hepatitis?

What is toxic hepatitis? What is toxic hepatitis?
17 Nov 2021 11.30AM

Toxic hepatitis is caused by consuming substances that affect the liver, such as alcohol; however, this condition can also be caused by the ingestion of some medications.  

 

This type of hepatitis is caused, in addition to excessive consumption of alcohol or medications, by taking nutritional supplements or harmful chemicals. Toxic hepatitis tends to improve almost completely after exposure to the chemical, substance or factor that is triggering the disease is stopped. 

 

However, if recovery does not occur in this manner, it should be noted that cirrhosis (irreversible scarring of liver tissue, according to Mayoclinic) may result. Cirrhosis can develop into severe liver damage, which may require future liver transplantation. 

 

Symptomatology: 

If you have any of these signs, it is important to see a doctor. When toxic hepatitis is in its early stages there are no symptoms, but when they appear they may be: 

  • Fever
  • Weight loss
  • Physical exhaustion  
  • Itching and skin rashes
  • Dark urine
  • Nausea and vomiting 

 

Among the medicines that could cause toxic hepatitis, Paracetamol stands out. It is of utmost importance to go to the emergency room in case of having consumed a high dose of this drug. Now, as for the signs that the body presents before an overdose of paracetamol are: 

  • Pain in the upper abdomen 
  • Nausea and vomiting
  • Loss of appetite
  • Eat

 

Causes of toxic hepatitis: 

Toxic hepatitis occurs when the liver becomes inflamed as a result of a toxic substance present in the body, and although the liver breaks down most drugs when exposed to a large amount of them, it could be affected. Taking this into account, toxic hepatitis can be caused by: 

 

  • Alcohol. Excessive and prolonged consumption may cause alcoholic hepatitis, which can lead to liver failure.
  • Over-the-counter painkillers. Acetaminophen (Tylenol), aspirin, ibuprofen (Advil, Motrin IB, others) and naproxen (Aleve, others) can severely affect the liver.
  • Prescription drugs. The mixture of drugs such as amoxicillin-clavulanate (Augmentin), phenytoin (Dilantin), azathioprine (Azasan), niacin (Niaspan), ketoconazole, certain antivirals and anabolic steroids. As well as other drugs.
  • Herbs. Although aloe vera is recommended for many other conditions or as a home medicine, it is among the dangerous herbs for the liver, as well as black cohosh, cascara sagrada, chaparral, comfrey, kava and ephedra. 

 

The best ways to prevent this type of hepatitis is to reduce the intake of medicines, take them according to the doctor's indications, do not mix them with alcohol, be careful when in contact with herbs or supplements (such as vitamins, which must be consumed in a responsible way).

 

In case of facing any type of liver disease, nutrition will be a key part of the future recovery. Although this must be adapted to the patients, since the nutritional status will be affected as a result of the pathology. 

 

 

 

Ana Henríquez, Editor

Content intern Fundahígado America

 

Eugenia Jiménez Alvaréz, proofreading

Assistant to the coordination of Fundahígado América

Bachelor in Biomedical Sciences

 

Sources: 

 

https://www.mayoclinic.org/es-es/diseases-conditions/toxic-hepatitis/symptoms-causes/syc-20352202 

 

https://www.mayoclinic.org/es-es/diseases-conditions/toxic-hepatitis/diagnosis-treatment/drc-20352208 

 

https://www.fundahigadoamerica.org/en/news/2020/02/nutricion-en-pacientes-con-enfermedades-hepaticas/?gclid=Cj0KCQiAys2MBhDOARIsAFf1D1fVNdssm4F_ReEE8i8KpoUYD1tuTHTRy-E7yQHLTk3xFcjK1WsHU0kaAlMgEALw_wcB 



Share: